Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Has diabetes and constant thick saliva. After swallowing saliva gets nauseated and has vomited. Cause and treatment?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2449 Questions
Hi, My husband has diabetes and has had constant thick saliva for years. His doctors have not been able to tell him what is causing it or been able to treat it so he can have relief. He has had this for nearly 13 years and if he swallows this saliva he gets nauseated and has vomited from it in the past. Have any of you come across a patient with this problem?
Posted Wed, 28 Aug 2013 in Ear, Nose and Throat Problems
Answered by Dr. Sumit Bhatti 5 hours later

Thank you for your query.

1. Thick saliva may be due to chronic salivary gland damage due to his diabetes, duct obstruction, genetic predisposition, autoimmune (sicca syndrome), dehydration, acid reflux and so on.

2. A number of test including sialography, X-rays, Neck USG (Ultrasound), FNAC (Fine Needle Aspiration Cytology), Nuclear Salivary Scintigraphy, MRI/ CT Scans and the recent advent of Sialendoscopy, will need to be done before the exact cause can be discovered.

3. Salivary problems such as dry mouth are seen by me in the elderly, especially in the diabetic, however such a combination of symptoms including SCA, TIA's is rare.

4. Rule out a post nasal drip. He may require mucolytics, anti-reflux medication and artificial saliva to dilute his thick secretions. The secretions of the submandibular salivary glands are predominantly thick and mucoid, while the secretions of the parotid salivary glands are thin and serous in consistency. A imbalance in salivary function may explain his thick salivary secretions.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor